Buprenex Overdose Signs, Treatment and Risks

Buprenex Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576

Buprenex is a brand name drug, also known as the analgesic opioid buprenorphine in its generic form. Buprenex is used to treat opioid addiction and chronic pain. Compared to other opioids, Buprenex is unique in how it interacts with the body. Buprenex is a highly selective opioid agonist, meaning it binds to some opioid receptors but not to others. The result is an especially long-acting opioid that’s ideal for chronic pain and mitigating drug cravings in opioid-dependent patients.

Buprenex has a slow onset and a half-life of 24 to 60 hours. Individuals taking high-doses of Buprenex may be unaffected by large doses of more potent opioids like morphine and oxycodone. A common course of treatment for opioid misuse involves transitioning the patient from Buprenex to a combination of Buprenex and naloxone. Naloxone remains dormant until the patient tries to take too much of the drug, at which time it activates and rapidly negates Buprenex’s effects.

While Buprenex can help manage pain for people who already use opioids, it can lead to addiction in patients who are not dependent upon opioids. Due to its high potential for abuse, addiction and dependence, Buprenex is classified as a Schedule II controlled substance.

Taking too much Buprenex can lead to severe respiratory depression and overdose. In addition to respiratory depression, the primary signs of Buprenex overdose include decreased level of consciousness and pinpoint pupils.

The amount of Buprenex necessary to overdose varies according to the patient’s size, age, liver and kidney health, and genetics. Compared to other opioids, Buprenex has a low risk of overdose. Individuals with an existing opioid dependence get very little additional relief from high doses of the drug.

Buprenex Overdose | Signs, Treatment and Overdose Risks

Pinpoint pupils, decreased level of consciousness, and severe respiratory depression are referred to as the “opioid overdose triad.” Opioids like Buprenex directly suppress the respiratory drive by acting on the brain stem: the area of the brain responsible for automatic breathing.

Buprenex also has broader depressant effects on the central nervous system. As general nervous system function slows, the patient may experience a severely decreased level of consciousness. The individual may become entirely unaware of their surroundings and unresponsive. Pupils constrict to their smallest possible diameter and may be unresponsive even in complete darkness.

Other signs of Buprenex abuse include nausea, vomiting, memory loss, headache, drowsiness, cognitive inhibition, itchiness, constipation. orthostatic hypotension (low blood pressure upon standing), dizziness, excessive perspiration, urinary retention and dry mouth. Sexual dysfunction may also occur, including decreased libido and male ejaculatory dysfunction. Constipation tends to be less severe with Buprenex than with other opioids like morphine.

The risk of overdose with Buprenex is relatively low compared to other opioids, which is one of the reasons why it’s a preferred medication used in opioid addiction treatment. The risk of overdose increases when Buprenex is taken in conjunction with other substances, especially other opioids and central nervous system depressants. Patients may exhibit increased central nervous system depression when using phenothiazines, hypnotics, benzodiazepines, MAO inhibitors, and alcohol along with the drug. Buprenex is processed primarily in the liver. Drinking alcohol can interfere with the liver’s ability to metabolize Buprenex, increasing the likelihood of overdose. Individuals with decreased liver function are also at a higher risk for overdose due to elevated plasma concentrations of the drug.

In the event of an overdose, the course of treatment involves supporting the patient’s breathing and administering naloxone. Naloxone is a powerful and fast-acting opioid antagonist. Opioid antagonists reverse the effects of opioids on a cellular level. Naloxone achieves its effects by forcing Buprenex to break its bonds with opioid receptor sites in the body. The use of naloxone can negate the effects of Buprenex in seconds. This often triggers a rapid onset of severe post-acute withdrawal syndrome.

To ensure adequate ventilation, emergency medical staff may need to assist the patient’s breathing with a non-rebreather and oxygen therapy. If the patient loses consciousness, they may have to be intubated.

Severe respiratory depression due to excessive opioid use can lead to ineffective oxygenation. In healthy patients, elevated carbon dioxide levels in the blood trigger spontaneous breathing, thereby normalizing oxygen and carbon dioxide levels in the body. During an opioid overdose, this respiratory drive is inhibited. If too much time passes before adequate respiration returns, complications can include permanent brain damage, rhabdomyolysis, compartment syndrome, pulmonary edema, and paralysis.

If you or someone you know is struggling with an opioid addiction or other substance abuse disorder, The Recovery Village is here to help. Visit us at www.TheRecoveryVillage.com or call us 24/7, toll-free at 855-548-9825 to learn more about the road to recovery.

Buprenex Overdose
How Would You Rate This Page?